Generalized multiscale finite element methods for space–time heterogeneous parabolic equations
Publication in refereed journal


Times Cited
Altmetrics Information
.

Other information
AbstractIn this paper, we consider local multiscale model reduction for problems with multiple scales in space and time. We developed our approaches within the framework of the Generalized Multiscale Finite Element Method (GMsFEM) using space–time coarse cells. The main idea of GMsFEM is to construct a local snapshot space and a local spectral decomposition in the snapshot space. Previous research in developing multiscale spaces within GMsFEM focused on constructing multiscale spaces and relevant ingredients in space only. In this paper, our main objective is to develop a multiscale model reduction framework within GMsFEM that uses space–time coarse cells. We construct space–time snapshot and offline spaces. We compute these snapshot solutions by solving local problems. A complete snapshot space will use all possible boundary conditions; however, this can be very expensive. We propose using randomized boundary conditions and oversampling (cf. Calo et al., 2016). We construct the local spectral decomposition based on our analysis, as presented in the paper. We present numerical results to confirm our theoretical findings and to show that using our proposed approaches, we can obtain an accurate solution with low dimensional coarse spaces. We discuss using online basis functions constructed in the online stage and using the residual information. Online basis functions use global information via the residual and provide fast convergence to the exact solution provided a sufficient number of offline basis functions. We present numerical studies for our proposed online procedures. We remark that the proposed method is a significant extension compared to existing methods, which use coarse cells in space only because of (1) the parabolic nature of cell solutions, (2) extra degrees of freedom associated with space–time cells, and (3) local boundary conditions in space–time cells.
All Author(s) ListEric Chung, Yalchin Efendiev, Wing Tat Leung, Shuai Ye
Journal nameComputers and Mathematics with Applications
Year2018
Month7
Day15
Volume Number76
Issue Number2
Pages419 - 437
ISSN0898-1221
LanguagesEnglish-United States

Last updated on 2020-07-08 at 01:50